Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS San Diego, CA

July 15, 2006San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 15, 2006, 3:17 PM PDT for San Diego County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2006, 3:17 PM PDT (22:17 UTC)
Expired
Jul 15, 2006, 4:15 PM PDT
In force
58 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 46 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 152220
SVRSGX
CAC073-152315-
/O.NEW.KSGX.SV.W.0009.060715T2217Z-060715T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
317 PM PDT SAT JUL 15 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 415 PM PDT

* AT 310 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DESCANSO AND MORENA VILLAGE NEAR INTERSTATE 8...OR ABOUT 24 MILES 
  EAST OF LAKESIDE...AND MOVING WEST AT 15 MPH.

* IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
  GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
  IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
  REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
  STRUCK BY LIGHTNING. LOCALIZED FLOODING IS ALSO POSSIBLE. 

LAT...LON 3266 11653 3268 11638 3296 11650 3293 11666
      3286 11668 3281 11666 3278 11661 3272 11661

$$

SMALL
2 follow-up statements
000 
WWUS56 KSGX 152251
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PDT SAT JUL 15 2006

CAC073-152315-
/O.CON.KSGX.SV.W.0009.000000T0000Z-060715T2315Z/
SAN DIEGO CA-
345 PM PDT SAT JUL 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR SOUTH CENTRAL SAN DIEGO COUNTY...

AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED ABOUT 5 MILES NORTH OF DESCANSO...MOVING NORTHWEST AT ABOUT 
15 MPH. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. LOCALIZED FLOODING IS ALSO POSSIBLE WITH THIS 
STORM. 

LAT...LON 3266 11653 3268 11638 3296 11650 3293 11666
      3286 11668 3281 11666 3278 11661 3272 11661

$$

SMALL
000 
WWUS56 KSGX 152314
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
408 PM PDT SAT JUL 15 2006

CAC073-152318-
/O.EXP.KSGX.SV.W.0009.000000T0000Z-060715T2315Z/
SAN DIEGO CA-
408 PM PDT SAT JUL 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY
EXPIRES AT 415 PM PDT...

THE STORM THAT WAS OVER THE DESCANSO AREA HAS MOVED NORTHWEST AND 
WEAKENED DURING THE PAST HALF AN HOUR...THEREFORE THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM. ALTHOUGH 
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE...HEAVY 
RAINFALL...HAIL...AND GUSTY WINDS WILL STILL BE A POSSIBILITY DURING 
THE REMAINDER OF THE AFTERNOON. 

LAT...LON 3266 11653 3268 11638 3296 11650 3293 11666       
      3286 11668 3281 11666 3278 11661 3272 11661

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:00 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM PDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT JUL 15 2006

.SYNOPSIS...HOT WEATHER WILL CONTINUE THE REST OF THIS WEEKEND DUE
TO VERY STRONG HIGH PRESSURE ALOFT...EXCEPT NEAR THE COAST WHERE A
WEAK MARINE LAYER WILL BRING SOMEWHAT MILDER WEATHER. MOIST
SOUTHEAST FLOW ALOFT WILL BRING AN INCREASING CHANCE OF
THUNDERSTORMS EACH DAY THROUGH TUESDAY...MAINLY TO THE MOUNTAINS AND
DESERTS. BY MONDAY...A FEW THUNDERSTORMS COULD DRIFT WEST OF THE
MOUNTAINS. THE FLASH FLOOD THREAT WILL BE GREATEST TUESDAY AS THE
MOISTURE WILL BE PLENTIFUL AND THE WIND SLOWS DOWN ALOFT. ABOVE
NORMAL TEMPERATURES WILL CONTINUE THROUGH NEXT WEEK AS WELL AS
SCATTERED THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

HOT WEATHER CONTINUED TODAY...THOUGH DUE TO INCREASING
HUMIDITY...NOT ALL AREAS WERE HOTTER THAN FRIDAY...ESPECIALLY SOME
OF THE FOOTHILLS...BOTH VALLEY AND DESERT SIDES...WHICH SAW
SUBSTANTIAL HUMIDITY INCREASES. DESPITE IT BEING A HOT DAY IN A LOT
OF AREAS...THE HEAT INDEX VALUES ARE WELL BELOW THE CRITERIA FOR
EXCESSIVE HEAT WARNING OF 110 IN THE VALLEYS AND 120 IN THE
DESERTS...SO THE EXCESSIVE HEAT WARNING WILL BE CANCELLED. IT WILL
NOT BE NEEDED SUNDAY DUE TO SLIGHT COOLING AS THE STRONG UPPER HIGH
SHIFTS NORTH A BIT AND A NEW EDDY DEVELOPS.

ISOLATED TSTORMS FORMED OVER EXTREME N BAJA DUE TO THE WEAK WAVE
MOVING THROUGH THE AREA...BUT SO FAR THEY HAVE DISSIPATED AS THEY
REACH SOUTHERN SAN DIEGO COUNTY. AN ISOLATED TSTORM IS STILL
POSSIBLE THROUGH EARLY EVENING. STORMS...IF THEY FORMED...SHOULD BE
SHORT-LIVED DUE TO 20-KNOT WINDS AT 500 MB. THE PYROCUMLUS OVER THE
SAWTOOTH FIRE HAVE SO FAR FAILED TO PRODUCE ANY TSTORMS AS ONLY ONE
CLOUD GOT ABOVE 15000 FEET TODAY.

A VIGOROUS UPPER LOW IS CURRENTLY MOVING WEST ALONG THE TEXAS-MEXICO
BORDER TO THE SOUTH OF THE BIG EAST-WEST ORIENTED UPPER HIGH OVER
THE WESTERN US...AND THAT LOW WILL MOVE BY TO OUR SOUTH MONDAY. THIS
WILL INCREASE THE MOISTURE OVER OUR AREA...BUT IT WILL ALSO INCREASE
OUR WIND SPEEDS ALOFT...ESPECIALLY AT 500 MB. GFS HAS WIND SPEEDS AS
HIGH AS 25-30 KNOTS OVER OUR AREA MONDAY. SO...TSTORMS THAT FORM
WILL MORE LIKELY BE SHEARED AND/OR MOVE FAST...AND MOST PRECIP
AMOUNTS SHOULD BE UNDER ONE INCH. HOWEVER...THIS ALSO MEANS TSTORMS
COULD MOVE WEST INTO THE VALLEYS AND EVEN COASTAL AREAS. BY
TUESDAY...THE UPPER LOW MOVES WEST OUT OF OUR AREA...AND THE WINDS
ALOFT BECOME LIGHTER...MOSTLY 15 KNOTS...AND MORE SOUTHERLY.
THIS...COMBINED WITH MOISTURE BEING GREATEST IN THE FAVORED 700-600
MB LAYER...WILL GREATLY INCREASE THE CHANCE OF FLASH FLOODING OVER
THE MTNS AND ADJACENT DESERTS TUESDAY AND COULD POSE A PROBLEM FOR
THE RECENTLY BURNED AREAS OF THE SAWTOOTH FIRE IN SAN BERNARDINO
COUNTY. RAINFALL AMOUNTS COULD EXCEED 2 INCHES FROM STORMS TUESDAY.
THIS TREND WILL LIKELY CONTINUE THROUGH THE WEEK. HOT WEATHER WILL
CONTINUE INLAND...BUT WITH THE MAIN UPPER HIGH BEING A BIT FURTHER
NORTHEAST AND WITH WEAK TROUGHING TO THE WEST AT MIDWEEK...TEMPS
WILL NOT BE QUITE AS HIGH AS OVER THE WEEKEND.

&&

AVIATION...THE SMOKE PLUME FROM A LARGE WILDFIRE NE OF BANNING WILL
CONTINUE TO RESTRICT VISIBILITIES IN THE CORRIDOR BETWEEN BIG
BEAR...JOSHUA TREE AND BARSTOW. OTHERWISE EXPECT PREDOMINANTLY VFR
CONDITIONS THE REST OF TODAY. SCATTERED MID AND HIGH LEVEL CLOUDS
WILL DRIFT INTO THE AREA FROM THE SE. OVER THE MTNS...SCATTERED
CUMULUS WILL FORM THIS AFTN AND THERE IS A SLIGHT CHANCE FOR A
SHOWER OR THUNDERSTORM WITH BASES AROUND 7000-8000 FT MSL...WITH
HIGHER CHANCES SUNDAY AFTERNOON. AT THE COAST...AREAS OF LOW CLOUDS
WITH CEILINGS OF 800-1000 FT MSL WILL FORM DUE TO A COASTAL EDDY
OVERNIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH RIP CURRENT RISK AT THE BEACHES THROUGH MONDAY...SEE LAXSRFSGX.

&&

PUBLIC...MAXWELL
AVIATION...LAVIS
Hazardous weather outlook, Jul 15, 2:00 PM PDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT JUL 15 2006

CAZ042-043-152300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
400 AM PDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HIGH RIP CURRENT RISK AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH RIP CURRENT RISK AT THE BEACHES SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ048-050-055>058-060>062-152300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN
DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN
BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO
COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN
DIEGO COUNTY DESERTS-
200 PM PDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS...DESERTS...AND
INLAND VALLEYS OF SOUTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

OTHER THAN ISOLATED THUNDERSTORMS OVER THE MOUNTAINS...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS BEGINNING SUNDAY. A FEW
STORMS COULD DRIFT ACROSS THE MOUNTAINS INTO THE INLAND VALLEYS
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MOEDE/MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:45 AM PDTExcessive Heat WarningSGXRiverside, San Bernardino, San Diego10 hr

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.